Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2018, 6:05 PM MST for Pima County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 6:05 PM MST (01:05 UTC)
- Expired
- Aug 7, 2018, 6:45 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 3140 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344
WUUS55 KTWC 080105
SVRTWC
AZC019-080145-
/O.NEW.KTWC.SV.W.0059.180808T0105Z-180808T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
605 PM MST TUE AUG 7 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 645 PM MST.
* At 604 PM MST, a severe thunderstorm located between the Tucson
International airport and Sahuarita, moving west at 10 mph.
HAZARD...60 mph wind gusts, quarter size hail and blowing dust
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucson, Sahuarita, San Xavier Mission and Tucson International
Airport.
This includes the following highways...
Interstate 10 near mile marker 267.
Interstate 19 between mile markers 45 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm and possible dense blowing dust will
occur before any rain or lightning. Do not wait for the sound of
thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3214 11088 3192 11089 3192 11116 3214 11115
TIME...MOT...LOC 0104Z 072DEG 8KT 3202 11097
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
043
WWUS55 KTWC 080127
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
627 PM MST TUE AUG 7 2018
AZC019-080145-
/O.CON.KTWC.SV.W.0059.000000T0000Z-180808T0145Z/
Pima-
627 PM MST TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR EAST CENTRAL PIMA COUNTY...
At 624 PM MST, a severe thunderstorm was located near Sahuarita,
moving west at 10 mph. There is a strong thunderstorm near Rita
Ranch that may intensify and impact area near the Tucson
International Airport in the next 15 minutes.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tucson, Sahuarita, San Xavier Mission and Tucson International
Airport.
This includes the following highways...
Interstate 10 near mile marker 267.
Interstate 19 between mile markers 45 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3214 11088 3192 11089 3192 11116 3214 11115
TIME...MOT...LOC 0124Z 069DEG 11KT 3199 11105
HAIL...1.00IN
WIND...60MPH
$$726
WWUS55 KTWC 080144
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
644 PM MST TUE AUG 7 2018
AZC019-080154-
/O.EXP.KTWC.SV.W.0059.000000T0000Z-180808T0145Z/
Pima-
644 PM MST TUE AUG 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 645 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and brief heavy rain are still possible with this thunderstorm.
LAT...LON 3214 11088 3192 11089 3192 11116 3214 11115
TIME...MOT...LOC 0144Z 072DEG 8KT 3198 11107
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:30 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 7, 3:30 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Tue Aug 7 2018
.SYNOPSIS...Expect well-above normal to near record temperatures
this afternoon. Abundant moisture and a favorable flow regime will
bring periods of thunderstorms through the upcoming weekend. Locally
heavy rainfall may occur at times. Daytime temperatures will
moderate closer to seasonal normals due to increased moisture and
thunderstorm activity Wednesday into early next week.
&&
.DISCUSSION...Visible satellite imagery early this afternoon
depicted an increasing cu field across southeast AZ along with the
first echoes and lightning strikes of the afternoon via KEMX/NLDN.
Solar insolation has not been an issue today with KTUS up to 104
degrees F so far this afternoon. The ongoing "Gulf Surge" as
indicated by increased dewpoints (5-10 degrees higher than 24 hours
ago) from Tucson/Nogales westward will aid additional thunderstorm
development this afternoon into this evening. The Day 1 Outlook from
SPC places much of the CWA in a marginal risk for severe storms due
to a wind threat. With anywhere from 15-25 kts of easterly flow in
the mid-levels, thunderstorms are expected to push off the terrain
and sustain into the valleys without much trouble. This scenario has
continued to be depicted well by multiple CAMs including the U of A
WRFs and HRRR, with storms rolling off the Mogollon Rim and
progressing west/southwestward this evening.
As such, patchy blowing dust was added into the forecast for
portions of Pinal and northern Pima Counties between 8/00Z and 8/06Z
this evening to account for potential strong outflows. For Tucson,
it seems the best chance of measurable rain and thunderstorms
increases this evening and continues through about midnight. For the
rest of the CWA, convection should gradually decrease in coverage
late tonight, with the bulk of precip expected to end by sunrise
Wednesday. With the later start and peak of convective activity,
have decided to let the Excessive Heat Warning continue for portions
of southeast Arizona through 8 PM MST this evening.
Hurricane John is currently spinning south of the tip of Baja
California with category 2 max sustained winds of 105 mph. It is
progged to become a major hurricane (>110 mph max sustained winds)
by the next forecast update from the NHC. Though John will remain
out to sea/west of the Baja, additional moisture will be advected
north and northeastward into Arizona over the next several days.
This will be compounded by strong ridging over the western CONUS and
quasistationary high pressure located over eastern Nevada or western
Utah, putting Arizona under easterly flow. As a result, a marked
upswing in showers and thunderstorms across southeast Arizona will
occur into the upcoming weekend with PoPs above climo for most
locations. The exact timing and locations are TBD, but model
solutions are favoring late evening/overnight activity into Saturday
morning.
Early next week after John is well out to sea, lingering moisture
and a favorable flow regime will sustain daily chances of scattered
mainly afternoon and evening showers/tstms. Today will be the last
day of triple digit temps for probably at least a week, with highs
cooling off several degrees into early next week with the increase
in moisture, cloud cover and rain chances.
&&
...AVIATION...Valid through 09/00Z.
Scattered TSRA/SHRA will develop through the afternoon continuing
into the evening hours, gradually decreasing in coverage overnight.
FEW-BKN cloud bases generally 8k-15k ft AGL through the period.
Variable surface winds hold less than 15 kts, but gusty erratic
winds will accompany strong TSRA. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...Plentiful moisture continues to push into the
state, setting up an ideal pattern for thunderstorm development into
the weekend. Gusty winds and heavy rainfall will be possible. 20-ft
winds in western Pima County should strengthen for a brief period
tonight, with otherwise terrain driven flow at less than 15 mph.
&&
.CLIMATE...Here is a table of forecast high temperatures for today,
and record high temperatures with year of occurrence for several
locales across southeast Arizona:
Tuesday, August 7
Forecast Record/Year
TUCSON INTL AIRPORT 106 108/1995
BISBEE-DOUGLAS AIRPORT 99 101/2012
AJO 109 112/1995
KITT PEAK 89 94/1977
ORGAN PIPE CACTUS 107 113/1995
PICACHO PEAK 107 113/1995
SAFFORD AG STATION 104 106/1995
SIERRA VISTA FD 96 100/1911
TOMBSTONE 96 101/2015
WILLCOX 98 102/2012
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning through 8 PM MST this evening for
AZZ502-504-506-509.
&&
Carpenter/Howlett
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Special weather statement, Aug 7, 4:27 PM MST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Tucson AZ 427 PM MST TUE AUG 7 2018 AZZ506-511-080015- Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 427 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 515 PM MST... At 427 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles northeast of Mammoth to 9 miles southeast of San Manuel. Movement was southwest at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Mammoth and San Manuel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3280 11064 3252 11066 3252 11045 3295 11045 TIME...MOT...LOC 2327Z 040DEG 12KT 3286 11050 3253 11050
Special weather statement, Aug 7, 4:31 PM MST, 1 hour 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 431 PM MST TUE AUG 7 2018 AZZ502-503-080000- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales- 431 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND WESTERN SANTA CRUZ COUNTIES UNTIL 500 PM MST... At 429 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Sasabe, or 32 miles west of Nogales, moving southwest at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rainfall is also occurring with this storm, and may lead to heavy flows in normally dry washes and roadway dips. Locations impacted include... Arivaca, Sasabe and Junction Of Highway 286 And Arivaca Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3170 11127 3143 11137 3151 11162 3173 11150 TIME...MOT...LOC 2329Z 066DEG 7KT 3153 11145
Special weather statement, Aug 7, 5:11 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
511 PM MST TUE AUG 7 2018
AZZ505-506-080045-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
511 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
545 PM MST...
At 509 PM MST, Doppler radar was tracking a severe thunderstorm near
Oracle and San Manuel, or 20 miles south of Winkelman, moving
northwest at 15 mph. This storm will produce a very strong
thunderstorm outflow that will push across southeast Pinal county.
Wind gusts of 50 mph and blowing dust reducing visibilities to below
a mile at times will be possible with this storm.
Locations impacted include...
Mammoth, Oracle, Biosphere 2, Aravaipa Creek Preserve and
Dudleyville.
LAT...LON 3268 11069 3254 11083 3269 11119 3304 11061
3262 11050
TIME...MOT...LOC 0009Z 139DEG 14KT 3269 11075Special weather statement, Aug 7, 5:17 PM MST, 48 minutes before
Special Weather Statement National Weather Service Tucson AZ 517 PM MST TUE AUG 7 2018 AZZ504-507-513-080100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 517 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 600 PM MST... At 515 PM MST, Doppler radar was tracking a couple of strong thunderstorm, one near Rita Ranch and the other near Corona de Tucson, moving west at 10 mph. Half inch hail, brief heavy rain, winds in excess of 40 mph and blowing dust will be possible with these storms. Locations impacted include... Tucson, Sahuarita, Rita Ranch, Vail and Corona De Tucson. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3214 11061 3174 11064 3174 11092 3214 11089 TIME...MOT...LOC 0015Z 094DEG 9KT 3194 11079
Special weather statement, Aug 7, 5:23 PM MST, 42 minutes before
Special Weather Statement National Weather Service Tucson AZ 523 PM MST TUE AUG 7 2018 AZZ509-510-080115- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 523 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 615 PM MST... At 523 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles north of Safford to 18 miles southwest of Clifton. Movement was southwest at 10 mph. Half inch hail, brief heavy rain and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Safford, Thatcher, Pima and Solomon. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3293 10990 3264 10946 3283 10934 3308 10975 TIME...MOT...LOC 0023Z 038DEG 9KT 3301 10975 3280 10947
Special weather statement, Aug 7, 6:03 PM MST, 2 minutes before
Special Weather Statement National Weather Service Tucson AZ 603 PM MST TUE AUG 7 2018 AZZ507-513-080145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 603 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 645 PM MST... At 602 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of Benson, or 21 miles north of Sierra Vista, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Benson, Kartchner Caverns State Park, Saint David and St. David. LAT...LON 3192 11021 3179 11023 3181 11045 3194 11042 TIME...MOT...LOC 0102Z 093DEG 10KT 3186 11028 HARDIN
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:11 PM MST | Special Weather Statement | TWC | Pinal | 34 min |
| Aug 7, 5:17 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 7, 5:23 PM MST | Special Weather Statement | TWC | Graham | 52 min |
| Aug 7, 5:28 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Aug 7, 5:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 7, 5:51 PM MST | Dust Storm Advisory | TWC | Pima | 54 min |
| Aug 7, 6:03 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Aug 7, 6:09 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Aug 7, 6:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 7, 6:32 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 7, 6:54 PM MST | Special Weather Statement | TWC | Santa Cruz | 36 min |
| Aug 7, 6:59 PM MST | Special Weather Statement | TWC | Pinal | 61 min |
| Aug 7, 7:42 PM MST | Special Weather Statement | TWC | Cochise | 33 min |
| Aug 7, 7:56 PM MST | Areal Flood Advisory | TWC | Cochise | 109 min |
| Aug 7, 8:06 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Aug 7, 8:20 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Aug 7, 8:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 51 min |
| Aug 7, 8:44 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 7, 9:32 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 7, 9:38 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 29 min |
| Aug 8, 1:05 AM MST | Special Weather Statement | TWC | 55 min | |
| Aug 8, 1:34 PM MST | Special Weather Statement | TWC | Greenlee | 26 min |
| Aug 8, 3:13 PM MST | Special Weather Statement | TWC | Graham | 77 min |
| Aug 8, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Graham | 40 min |
| Aug 8, 4:58 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.